West Virginia, 2012

Hail in West Virginia, March 24, 2012

March 24, 2012 · NWS RNK · 1 event in 1 county or zone

S. began shifting east on the 23rd bringing several rounds of heavy rainfall and a few severe thunderstorms over southeast West Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A huge upper level low over the central U.S. began shifting east on the 23rd bringing several rounds of heavy rainfall and a few severe thunderstorms over southeast West Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Mar 24, 11:57 AM EST, 1 hour 43 minutes earlier.

Area forecast discussion, Mar 24, 11:57 AM EST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1257 PM EDT SAT MAR 24 2012

.SYNOPSIS...
LOW PRESSURE OVER THE OHIO VALLEY WILL MOVE EAST THEN SOUTHEAST
TODAY AND TONIGHT. BY SUNDAY NIGHT THE LOW WILL BE OFF THE CAROLINA
COAST. HIGH PRESSURE WILL BUILD OVER THE REGION MONDAY AND
TUESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1250 PM SATURDAY...
UPDATED ISC GRIDS FOR SEVERE THUNDERSTORM WATCH 105 IN EFFECT
UNTIL 8 PM EDT THIS EVENING.

AS OF 1150 AM EDT SATURDAY...
CONVECTION WHICH TAPERED OFF THIS MORNING ALLOWING SOME SUNSHINE TO
RETURN FOR THE WEST...WILL REDEVELOP THIS AFTERNOON INTO TONIGHT.
SOME OF THE STORMS WILL BE STRONG TO SEVERE WITH THE POTENTIAL
FOR LOCALLY HEAVY RAINS. THE UPPER LOW TO OUR WEST WILL STEADILY
APPROACH THIS AFTERNOON AND MOVE ACROSS THE SRN APPALACHIANS
TONIGHT. LIKE THE HRRR FOR EARLY THIS AFTERNOON AND SHAPE POPS
CLOSE TO SOLUTION.

AS OF 915 AM EDT SATURDAY...
ADJUSTED TEMPERATURES AND POPS ACCORDING TO LATEST OBS AND RADAR
TRENDS. EXPANDED THE MENTION OF GUSTY WINDS AND HAIL FURTHER NORTH
TO MATCH SPC LATEST DAY1 OUTLOOK. HWO WAS UPDATED. PNS OUT FOR
HIGH MIN TEMPERATURES. ALSO ANOTHER PNS COMING OUT FOR RAINFALL
AMOUNTS. THE UPPER LOW IS MOVING EAST WITH COLD POOL WHICH WILL
RESULT IN NUMEROUS SHOWERS AND THUNDERSTORMS THIS AFTERNOON INTO
TONIGHT. LOOK FOR SEVERAL ISC UPDATES TODAY WITH THE ACTIVE
WEATHER EXPECTED.

AS OF 410 AM EDT SATURDAY...

EXPECTING SEVERAL BANDS OF SHOWERS AND THUNDERSTORMS TODAY AND
TONIGHT. FIRST AREA WAS OVER THE CENTRAL AND EASTERN COUNTY
WARNING AREA EARLY THIS MORNING AND WAS MOVING NORTHEAST AROUND 20
MPH. THE NEXT BAND EXTENDS FROM OHIO INTO EASTERN TENNESSEE. LOCAL
WRF AND HRRR BRING THIS BAND INTO THE WESTERN COUNTY WARNING AREA
BY 8AM.

AS THE UPPER LOW MOVES EAST THIS MOVING SO WILL THE SHOWERS AND
THUNDERSTORMS. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL DEVELOP
OVER THE FORECAST AREA THIS AFTERNOON. COLDER AIR ALOFT
ASSOCIATED WITH THE UPPER LOW WILL REACH THE FORECAST AREA
TODAY...CREATING LARGE LAPSE RATES AND LOWERING THE FREEZING
LEVEL. GUSTY WINDS AND LARGE HAIL WILL BE A THREAT WITH ANY
STRONGER STORMS...ESPECIALLY THIS AFTERNOON AND EVENING.

THE UPPER LOW MOVES SOUTHEAST INTO SOUTH CAROLINA BY SUNDAY
MORNING. EXPECT COVERAGE AND PROBABILITY OF PRECIPITATION TO
DECREASE LATE TONIGHT.

THERE WAS A BREAK IN THE CLOUD COVER AHEAD OF THE SHOWERS AND
THUNDERSTORMS APPROACHING FROM THE WEST. FOG MAY DEVELOP EARLY
THIS MORNING AS THE CLOUDS BRIEFLY CLEAR. WITH ALL THE
PRECIPITATION EXPECTED TODAY...HAVE GONE ON THE COOL SIDE OF
GUIDANCE. STAYED CLOSE TO A BLEND OF BIAS CORRECTED MAV/MET
GUIDANCE FOR LOWS TONIGHT.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
AS OF 330 AM EST SATURDAY...

SUNDAY MORNING WILL START OUT WITH THE UPPER LEVEL LOW PASSING JUST
TO THE SOUTH OF OUR AREA...POSSIBLY CLIPPING OUR NORTH CAROLINA
COUNTIES. IN ANY EVENT...EXPECT TO SEE GREATER COVERAGE OF SHOWER
ACTIVITY NORTH OF INTERSTATE 81...AS A SLOT OF DRIER AIR WORKS ITS
WAY IN SOUTH CLOSER TO THE LOW. COVERAGE WILL INCREASE FURTHER
DURING THE AFTERNOON AS DAYTIME HEATING HELPS DESTABILIZE THE
ATMOSPHERE...AND WILL NOT BE SURPRISED TO SEE A FEW THUNDERSTORMS
DEVELOP BY LATE MORNING. WITH THE UPPER LOW PASSING SO CLOSE TO OUR
AREA...BELIEVE THAT HAIL WILL BE A CONCERN IN THE STRONGER SHOWER
AND THUNDERSTORM ACTIVITY...BUT EXPECT MOST HAIL TO BE IN THE PEA TO
DIME SIZE RANGE WHERE IT OCCURS. SHOWER AND THUNDERSTORM ACTIVITY
WILL DECREASE FROM WEST TO EAST BY LATE AFTERNOON AS THE UPPER LOW
CONTINUES TO PUSH OFF THE ATLANTIC COAST...AND SHOWER ACTIVITY IS
EXPECTED TO BE CONFINED TO THE MOUNTAINS...MAINLY IN SOUTHEAST WEST
VIRGINIA BY LATE SUNDAY EVENING. DESPITE THE PASSAGE OF THE UPPER
LOW...SUNDAY NIGHT TEMPERATURES WILL REMAIN MILD ACROSS OUR
AREA...WITH OVERNIGHT LOWS RANGING FROM THE LOW TO MID 50S EAST...TO
THE UPPER 40S WEST.

IT WILL BE MONDAY MORNING WHEN WE SEE A CHANGE IN OUR WEATHER
PATTERN AS ANOTHER COLD FRONT BRINGS A SHOT OF COOLER CANADIAN AIR
INTO OUR AREA. MONDAY AFTERNOON TEMPERATURES ARE EXPECTED TO REMAIN
MILD ACROSS OUR AREA...ALBEIT A LITTLE COOLER...HOWEVER IT WILL BE
MONDAY NIGHT/TUESDAY MORNING TEMPERATURES THAT WILL BE OF CONCERN AS
LOWS FALL INTO THE 30S ACROSS THE MOUNTAINS. BELIEVE THAT NEAR
FREEZING TEMPERATURES WILL BE CONFINED TO GREENBRIER COUNTY IN
SOUTHEAST WEST VIRGINIA...AS WELL AS THE ALLEGHANY HIGHLANDS IN
VIRGINIA...LOCATIONS THAT HAVE NOT EXPERIENCED A START TO THE
GROWING SEASON TO THE SAME EXTENT THAT HAS OCCURRED IN LOWER
ELEVATIONS. THAT STATED...IT WOULD BE A GOOD IDEA TO CONSIDER
PRECAUTIONS AGAINST THE COLD FOR ANY SENSITIVE VEGETATION WHICH HAS
STARTED TO GROW IN YOUR AREA.

HIGH PRESSURE WILL SLIDE EAST ON TUESDAY AFTERNOON...ALLOWING WINDS
TO BECOME SOUTHERLY ACROSS OUR AREA. WITH A RIDGE OF UPPER LEVEL
HIGH PRESSURE BUILDING IN FROM THE WEST LATE TUESDAY EVENING...
OVERNIGHT TEMPERATURES WILL BE CONSIDERABLY WARMER...WITH LOWS
EXPECTED TO RANGE FROM THE MID 40S IN THE WEST...TO THE UPPER 30S IN
THE EAST.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
AS OF 330 AM EDT SATURDAY...

ON WEDNESDAY...A HIGH PRESSURE RIDGE WILL SLIDE EAST OFF THE COAST.
SOUTHERLY FLOW RETURNS WITH MODERATING TEMPERATURES FOR THE
REMAINDER OF THE WORK WEEK. LIGHT RAIN SHOWERS ARE POSSIBLE
WEDNESDAY INTO THURSDAY AS A WEAK COOL FRONT PASSES OVER THE REGION.
THIS RAIN WILL NOT BE ANY WHERE CLOSE IN INTENSITY TO THIS WEEKENDS
RAIN EVENT.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
AS OF 1159 AM EDT SATURDAY...

EXPECT SEVERAL PERIODS OF SHOWERS AND THUNDERSTORMS ACROSS
THE FORECAST AREA THROUGH 06Z SUNDAY. CEILINGS AND VISIBILITIES
WILL LOWER TO MVFR/IFR IN ASSOCIATION WITH THE SHOWERS AND STORMS.
SOME OF THE STRONGER STORMS TODAY MAY PRODUCE GUSTY WINDS AND
LARGE HAIL...MAINLY THIS AFTERNOON AND EVENING.

COVERAGE OF PRECIPITATION WILL DIMINISH TONIGHT. LOW CLOUDS AND
FOG WILL FILL IN OVERNIGHT WITH CEILINGS LOWERING TO IFR/MVFR
LEVELS. HAVE LOWERED VISIBILITY TO LIFR AT LYH WITH MEDIUM
CONFIDENCE. IF NORTHWEST SURFACE AND LOW LEVEL WINDS ARE A LITTLE
STRONGER THAN EXPECTED THEN PROBABILITY OF LIFR OR IFR FOG WILL BE
LOWER.

SHRA WILL DEVELOP AGAIN ACROSS THE AREA SUN...BUT WITH
CONSIDERABLE LESS INSTABILITY INDICATED AND A COLDER/MORE STABLE
SFC ENVIRONMENT...DO NOT ANTICIPATE MUCH TSRA ACTIVITY SUN...JUST
SHOWERS.

DRIER WEATHER AND VFR CONDITIONS ARE EXPECTED BEHIND THIS WEATHER
SYSTEM SUNDAY NIGHT THROUGH TUESDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS
NEAR TERM...AMS/KK
SHORT TERM...NF
LONG TERM...RCS
AVIATION...AMS/KK
Hazardous weather outlook, Mar 24, 8:11 AM EST, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
911 AM EDT SAT MAR 24 2012

NCZ001>006-018>020-VAZ012>020-022>024-032>035-043>047-058-059-251315-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
911 AM EDT SAT MAR 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

STRONG THUNDERSTORMS ARE POSSIBLE TODAY...MAINLY THIS AFTERNOON
AND EVENING. THE PRIMARY THREATS FROM ANY STRONG STORMS ARE SMALL
HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

VAZ007-009>011-WVZ042>045-251315-
TAZEWELL-SMYTH-BLAND-GILES-MERCER-SUMMERS-MONROE-GREENBRIER-
911 AM EDT SAT MAR 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

STRONG THUNDERSTORMS ARE POSSIBLE TODAY...MAINLY THIS AFTERNOON
AND EVENING. THE PRIMARY THREATS FROM ANY STRONG STORMS ARE SMALL
HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Mar 24, 12:21 PM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
121 PM EDT SAT MAR 24 2012

NCZ003-VAZ016-241800-
CARROLL VA-SURRY NC-
121 PM EDT SAT MAR 24 2012

...A STRONG THUNDERSTORM WILL AFFECT CARROLL AND SURRY COUNTIES...

AT 117 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST
OF BOTTOM...MOVING NORTHEAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR LAMBSBURG AROUND 130 PM...CANA AROUND 135
PM...FANCY GAP AROUND 145 PM...GLADESBORO AROUND 155 PM AND LAUREL
FORK AROUND 200 PM.

LAT...LON 3648 8094 3656 8089 3656 8084 3660 8087
      3685 8070 3673 8048 3670 8045 3664 8054
      3666 8059 3660 8063 3658 8061 3640 8084

PW
Special weather statement, Mar 24, 12:25 PM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
125 PM EDT SAT MAR 24 2012

NCZ001-VAZ009-015-241815-
ASHE NC-GRAYSON VA-SMYTH VA-
125 PM EDT SAT MAR 24 2012

...A STRONG THUNDERSTORM WILL AFFECT ASHE...GRAYSON AND SMYTH
COUNTIES...

AT 122 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST
OF WHITETOP...MOVING NORTHEAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR WHITETOP AROUND 130 PM...NELLA AROUND 135
PM...MOUNT ROGERS SUMMIT AROUND 140 PM...MOUNT ROGERS SUMMIT...
GRAYSON HIGHLANDS STATE PARK...RUGBY...AND GRASSY CREEK AROUND 145
PM...VOLNEY...AND THOMAS BRIDGE AROUND 150 PM AND TROUTDALE AROUND
155 PM.

LAT...LON 3658 8169 3662 8165 3663 8161 3665 8164
      3670 8166 3691 8137 3666 8119 3643 8167
      3649 8171 3654 8171

PW
Special weather statement, Mar 24, 12:28 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
128 PM EDT SAT MAR 24 2012

VAZ010>013-241815-
BLAND VA-GILES VA-PULASKI VA-WYTHE VA-
128 PM EDT SAT MAR 24 2012

...A STRONG THUNDERSTORM WILL AFFECT BLAND...GILES...PULASKI AND
WYTHE COUNTIES...

AT 126 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER WYTHEVILLE...
MOVING NORTHEAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR MAX MEADOWS AROUND 140 PM...LONG SPUR AROUND
155 PM...MECHANICSBURG AROUND 200 PM AND WHITE GATE AROUND 215 PM.

LAT...LON 3729 8100 3718 8072 3680 8109 3687 8124

PW
Local storm report, Mar 24, 1:23 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
223 PM EDT SAT MAR 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             HILDRETHS HOUSE         36.91N  81.28W
03/24/2012  E1.00 INCH       WYTHE              VA   PUBLIC

&&

EVENT NUMBER RNK1200031

FISHER
Local storm report, Mar 24, 1:27 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
227 PM EDT SAT MAR 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             RURAL RETREAT           36.90N  81.27W
03/24/2012  E1.50 INCH       WYTHE              VA   LAW ENFORCEMENT

&&

EVENT NUMBER RNK1200032

FISHER
Local storm report, Mar 24, 1:38 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
238 PM EDT SAT MAR 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             BLUEFIELD               37.27N  81.22W
03/24/2012  M0.50 INCH       MERCER             WV   PUBLIC

&&

EVENT NUMBER RNK1200033

FISHER

The radar

The Roanoke radar (KFCX), 96 km away, was scanning. The volume nearest the first event began at 18:38 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Mercer

When
March 24, 1:40 PM EST
Where
Mercer County, 0.55 mi E of Giatto
Measured
1 in hail
Reported by
Public
Coordinates
37.420, -81.240

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2012Every state in 2012This day in weather historyWarnings in West Virginia, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372973.